Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS Tucson, AZ

July 19, 2018Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2018, 4:24 PM MST for Graham County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 4:24 PM MST (23:24 UTC)
Expired
Jul 19, 2018, 5:15 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, AZ

The radar

The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2194 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS55 KTWC 192324
SVRTWC
AZC009-200015-
/O.NEW.KTWC.SV.W.0026.180719T2324Z-180720T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
424 PM MST THU JUL 19 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Graham County in southeastern Arizona...

* Until 515 PM MST.

* At 423 PM MST, a severe thunderstorm was located 16 miles south of
  Safford, moving northwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Swift Trail Junction, Mount Graham, Fort Grant, Frye Mesa Dam and
  Junction Of Highways 191 And 266.

This includes the following highways...
 Route 191 between mile markers 98 and 113.
 Route 266 between mile markers 105 and 119, and near mile marker
126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3249 10964 3266 11005 3283 10983 3260 10956
TIME...MOT...LOC 2323Z 123DEG 5KT 3259 10970 

HAIL...1.00IN
WIND...60MPH
 
$$
Zell
2 follow-up statements
276 
WWUS55 KTWC 192348
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
448 PM MST THU JUL 19 2018

AZC009-200015-
/O.CON.KTWC.SV.W.0026.000000T0000Z-180720T0015Z/
Graham-
448 PM MST THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTH CENTRAL GRAHAM COUNTY...

At 447 PM MST, a severe thunderstorm was located 15 miles south of
Safford, moving northwest at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Swift Trail Junction, Mount Graham, Fort Grant, Frye Mesa Dam and
Junction Of Highways 191 And 266.

This includes the following highways...
 Route 191 between mile markers 98 and 113.
 Route 266 between mile markers 105 and 119, and near mile marker
126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3249 10964 3266 11005 3283 10983 3260 10956
TIME...MOT...LOC 2347Z 123DEG 5KT 3261 10973 

HAIL...1.00IN
WIND...60MPH
 
$$
Zell
797 
WWUS55 KTWC 200016
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
516 PM MST THU JUL 19 2018

AZC009-200025-
/O.EXP.KTWC.SV.W.0026.000000T0000Z-180720T0015Z/
Graham-
516 PM MST THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3249 10964 3266 11005 3283 10983 3260 10956
TIME...MOT...LOC 0015Z 123DEG 5KT 3263 10976 

$$
Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:33 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 19, 1:33 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
133 PM MST Thu Jul 19 2018

.SYNOPSIS...Daily rounds of thunderstorms can be expected across
parts of southeast Arizona into Saturday. As high pressure
strengthens over the desert southwest late this weekend into early
next week, the number of storms will decrease and temperatures will
climb to well above normal with near record heat possible early next
week.

&&

.DISCUSSION...Convection beginning to fire up across the region with
the White Mountains and Patagonia area the first to the party. The
Patagonia storms built quickly as one would expect with the
impressive instability we have. Would expect some of the Sky Islands
to get into the mix soon and we will likely be fairly active well
into the evening, at least the eastern two-thirds of the area.
Western Pima county likely will not have convection to deal with this
time.

Friday should look fairly similar to today with respect to the air
mass and convective potential so I have maintained decent pops in the
forecast, again the eastern two-thirds of the area. Temperatures
will be similar as well.

Things begin to change over the weekend as a fairly expansive upper
ridge over north Texas Friday evening begins to build westward
through the weekend. As it moves west it will begin to warm the mid-
levels of the atmosphere gradually chocking off the convection. I
still feel there will be isolated convection around with a bit more
south of Tucson over higher terrain, but is should be noticeably
less than today and Friday. The decrease in storms will be more
noticeable on Sunday with the high center now over NM and temps will
begin to rise as well.

The bigger changes come about on Monday through Tuesday as the upper
high crests over the state. With the possible exception of the White
Mountains, convection should be shut down those two days with plenty
of sunshine and significantly warmer temperatures. Models have been
fairly consistent with this solution and with growing confidence
that it will come to pass and shut down the convection, some changes
were required, namely bumping up temperatures a bit further and
issuing a Excessive Heat Watch for Monday through Tuesday for a
large part of the area. With the combination of expected high
temperatures, very warm low temperatures and somewhat elevated
dewpoints, the current forecast has us meeting heat criteria with
the potential for slightly higher temps as the 700 mb temps that
period are forecast to be in the 99+ percentile range. Current
forecast also has some record highs forecast both Monday and
Tuesday.

Cooler temperatures will begin to return Wednesday onward as the high
drifts off to the west resulting in lower heights and thickness
values and with a return of some moisture and slightly more favorable
vertical temperature profile, likely some convection as well. If the
cooling is delayed a bit we could have heat headlines into Wednesday
but too early to pin that down.

&&

.AVIATION...Valid through 21/00Z.
ISOLD to SCT TSRA with SCT-BKN clouds 70-120 ft AGL will continue
through 20/03Z then gradually diminish thereafter. IFR cigs in heavy
rain with strongest TSRA. Storm development expected again Friday
after 20/19Z. Outside of strong and erratic TSRA outflows, surface
winds remain below 12 kts through the period. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to occasionally scattered afternoon and
evening storms are forecast generally Tucson eastward into Saturday.
Heat will build Sunday into early next week with potential for record
high temperatures. Outside of thunderstorms, 20-ft winds remain
below 15 mph, although the Upper Gila River Valley will experience
gustier northwesterly winds at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Monday morning through Tuesday evening
for AZZ501>509-515.

&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 2:35 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST THU JUL 19 2018

AZZ509-510-192215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
235 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...

At 233 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 29 miles south of Seven Mile to 15 miles north
of Morenci. Movement was southwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Runoff from heavy rain should start flows in washes and small
streams.

Locations impacted include...
Rose Peak, Point-Of-Pines and Arsenic Tubs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3303 10906 3329 10997 3354 10999 3354 10984
      3353 10984 3354 10983 3348 10981 3347 10978
      3348 10975 3352 10973 3353 10971 3352 10906
TIME...MOT...LOC 2133Z 044DEG 6KT 3339 10978 3328 10931

KD
Special weather statement, Jul 19, 3:23 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
323 PM MST THU JUL 19 2018

AZZ503-192300-
Upper Santa Cruz River and Altar Valleys including Nogales-
323 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES UNTIL 400 PM MST...

At 322 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Rio Rico, or 13 miles west of Nogales, moving
northwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Arivaca, Ruby and Arivaca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3148 11153 3148 11154 3164 11143 3161 11120
      3134 11111
TIME...MOT...LOC 2222Z 115DEG 10KT 3141 11116

Zell
Special weather statement, Jul 19, 3:32 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
332 PM MST THU JUL 19 2018

AZZ509-510-192315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
332 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL
GREENLEE COUNTIES UNTIL 415 PM MST...

At 332 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Morenci, or 28 miles north of Safford, moving
southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly remote areas of central Graham and
west central Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3336 10960 3327 10930 3283 10944 3301 10988
TIME...MOT...LOC 2232Z 022DEG 8KT 3322 10956

KD
Special weather statement, Jul 19, 4:21 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
421 PM MST THU JUL 19 2018

AZZ509-510-200000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
421 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 500
PM MST...

At 420 PM MST, Doppler radar was tracking a strong thunderstorm 21
miles north of Safford, moving southwest at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Strong wind gusts to 50 mph could precede any rain in
the Gila River Valley including Safford.

Locations impacted include...
Safford, Thatcher, Pima, Solomon and Fort Thomas.

LAT...LON 3324 10982 3315 10964 3277 10961 3299 11009
TIME...MOT...LOC 2320Z 030DEG 16KT 3313 10978

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:24 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Jul 18, 5:28 PM MSTAreal Flood AdvisoryTWCSanta Cruz92 min
Jul 18, 6:19 PM MSTSpecial Weather StatementTWCPima41 min
Jul 19, 2:18 PM MSTExcessive Heat WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz13 hr
Jul 19, 2:35 PM MSTSpecial Weather StatementTWCGreenlee40 min
Jul 19, 3:23 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 19, 3:26 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Jul 19, 3:32 PM MSTSpecial Weather StatementTWCGraham43 min
Jul 19, 3:37 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz113 min
Jul 19, 4:21 PM MSTSpecial Weather StatementTWCGraham39 min
Jul 19, 4:52 PM MSTAreal Flood AdvisoryTWCGraham83 min
Jul 19, 4:53 PM MSTSpecial Weather StatementTWCGraham37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.